Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 37, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 22, 2011, 6:00 PM CDT for Door County, Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 6:00 PM CDT (23:00 UTC)
- Expired
- May 22, 2011, 6:46 PM CDT
- In force
- 46 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Door County, WI
The radar
The Green Bay radar (KGRB), 107 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:30 PM CDT | TSTM WND DMG | Fish Creek, WI | DELAYED REPORT. SMOKING POWER POLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:04 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
443
WUUS53 KGRB 222300
SVRGRB
WIC029-230000-
/O.NEW.KGRB.SV.W.0037.110522T2300Z-110523T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
600 PM CDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DOOR COUNTY IN NORTHEAST WISCONSIN...
* UNTIL 700 PM CDT
* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR STURGEON BAY...AND MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EGG HARBOR AROUND 615 PM CDT.
EPHRAIM AROUND 625 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
INSTITUTE...VALMY...CARLSVILLE...JACKSONPORT...BAILEYS HARBOR...FISH
CREEK...PENINSULA STATE PARK...SISTER BAY...ELLISON BAY AND GILLS
ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.
&&
LAT...LON 4533 8694 4533 8696 4528 8691 4518 8704
4512 8699 4512 8700 4514 8702 4497 8718
4487 8720 4484 8761 4490 8744 4486 8740
4514 8725 4517 8728 4517 8719 4530 8708
4531 8699 4540 8695 4529 8690
TIME...MOT...LOC 2300Z 223DEG 47KT 4488 8745
WIND...HAIL 60MPH 1.50IN
$$
EB2 follow-up statements
017
WWUS53 KGRB 222339
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
639 PM CDT SUN MAY 22 2011
WIC029-230000-
/O.CON.KGRB.SV.W.0037.000000T0000Z-110523T0000Z/
DOOR WI-
639 PM CDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN DOOR
COUNTY UNTIL 700 PM CDT...
AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING 1 INCH HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHEAST
OF EPHRAIM...OR 31 MILES EAST OF MARINETTE...MOVING NORTHEAST AT 45
MPH.
THE SEVERE THUNDERSTORM WILL FAR NORTHERN DOOR COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.
&&
LAT...LON 4533 8694 4533 8696 4528 8691 4518 8704
4512 8699 4512 8700 4514 8702 4504 8713
4508 8719 4513 8725 4514 8725 4515 8726
4517 8719 4530 8708 4531 8699 4540 8695
4529 8690
TIME...MOT...LOC 2338Z 223DEG 47KT 4524 8697
WIND...HAIL 60MPH 1.50IN
$$
EB247
WWUS53 KGRB 222346
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
646 PM CDT SUN MAY 22 2011
WIC029-222357-
/O.CAN.KGRB.SV.W.0037.000000T0000Z-110523T0000Z/
DOOR WI-
646 PM CDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DOOR COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4533 8694 4533 8696 4528 8691 4518 8704
4512 8699 4512 8700 4514 8702 4504 8713
4508 8719 4513 8725 4514 8725 4515 8726
4517 8719 4530 8708 4531 8699 4540 8695
4529 8690
TIME...MOT...LOC 2347Z 223DEG 47KT 4533 8685
$$
EBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:57 PM CDT, 3 minutes earlier.
Area forecast discussion, May 22, 5:57 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 557 PM CDT SUN MAY 22 2011 .UPDATE... SEVERE WEATHER AND TORNADO THREAT CONTINUES THIS EVENING. STORMS OVER FOX VALLEY AND FAR NORTHEAST WISCONSIN STILL PRODUCING HAIL UP TO PING BALL SIZE. THESE STORMS SHOULD MOVE OFF SHORE BY 630 PM CDT. REFOCUSING ATTENTION ON WESTERN HALF OF THE FORECAST AREA WHERE STRONG UPPER DYNAMICS...ASSOCIATED WITH STRONG DEEP LAYER IN EXCESS OF 50 KNOTS...AND STRENGTHENING LOW-LEVEL SHEAR WHERE BOUNDARY FLOW HAS BACKED SUBSTANTIALLY. STILL MAILY DISCRETE STORMS AT THIS TIME THUS TORNADO THREAT CONTINUES OVER THE SOUTHWEST...CENTRAL AND NORTHWEST PORTION OF THE FORECAST AREA. STORMS WILL SPREAD BACK INTO THE FOX VALLEY BEWTEEN ABOUT 7 AND 730 PM CDT. ESB && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 22, 12:03 PM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 1203 PM CDT SUN MAY 22 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231715- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1203 PM CDT SUN MAY 22 2011 ...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS AFTERNOON AND EVENING. THE PRIMARY RISK IS OF LARGE HAIL AND DAMAGING WINDS. BUT THERE IS ALSO A RISK OF TORNADOES. OVER CENTRAL AND NORTH-CENTRAL WISCONSIN...THE GREATEST RISK WILL OCCUR FROM 200 PM TO 800 PM. OVER THE EAST...THE GREATEST RISK WILL OCCUR FROM 400 PM THROUGH 1100 PM. A STRONG UPPER-LEVEL STORM SYSTEM MOVING TOWARD THE AREA FROM THE WEST IS EXPECTED TO INITIATE SEVERE THUNDERSTORMS OVER SOUTHEAST MINNESOTA AND WESTERN WISCONSIN DURING THE EARLY TO MIDDLE AFTERNOON HOURS. THE STORMS ARE EXPECTED TO ORGANIZE INTO A LARGE COMPLEX OF SEVERE STORMS AND MOVE EAST INTO THE AREA. THE COMPLEX IS LIKELY TO PRODUCE DAMAGING WINDS AND LARGE HAIL. BUT TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY IF A FEW DISCRETE STORMS ARE ABLE TO DEVELOP AND REACH THE AREA BEFORE ORGANIZING INTO THE COMPLEX. AS A RESULT OF THE SEVERE WEATHER POTENTIAL...THE STORM PREDICTION CENTER HAS POSTED A MODERATE RISK FOR SEVERE THUNDERSTORMS SOUTH AND WEST OF A LINE FROM WAUSAU TO OSHKOSH...AND A SLIGHT RISK ACROSS THE REMAINDER OF THE AREA. AREAS OF DENSE FOG WILL PERSIST NEAR LAKE MICHIGAN TODAY AND POSSIBLY INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY...BUT THOSE STORMS ARE NOT EXPECTED TO BE SEVERE. FROST IS POSSIBLE AWAY FROM LAKE MICHIGAN TUESDAY NIGHT...WEDNESDAY NIGHT...AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING. LMZ521-522-541>543-231715- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1203 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. AREAS OF DENSE FOG ARE LIKELY TO PERSIST THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY...BUT THOSE STORMS ARE NOT EXPECTED TO BE SEVERE. CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE MONDAY. EB
In the hours before
Local storm report, May 22, 5:28 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
528 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST GREEN BAY 44.51N 88.00W
05/22/2011 E60 MPH BROWN WI TRAINED SPOTTER
0506 PM HAIL APPLETON 44.26N 88.40W
05/22/2011 E1.00 INCH OUTAGAMIE WI TRAINED SPOTTER
AT FOX VALLEY TECH COLLEGE
0506 PM HAIL MENASHA 44.20N 88.44W
05/22/2011 E0.50 INCH WINNEBAGO WI TRAINED SPOTTER
0510 PM HAIL HOWARD 44.56N 88.06W
05/22/2011 E0.50 INCH BROWN WI LAW ENFORCEMENT
0512 PM HAIL APPLETON 44.26N 88.40W
05/22/2011 E1.00 INCH OUTAGAMIE WI EMERGENCY MNGR
DIME TO QUARTER
0521 PM HAIL KAUKAUNA 44.26N 88.26W
05/22/2011 E1.75 INCH OUTAGAMIE WI TRAINED SPOTTER
0515 PM HAIL DARBOY 44.23N 88.38W
05/22/2011 E1.00 INCH CALUMET WI TRAINED SPOTTER
&&
TERIELocal storm report, May 22, 5:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
530 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL WRIGHTSTOWN 44.33N 88.16W
05/22/2011 E1.00 INCH BROWN WI TRAINED SPOTTER
&&
TERIELocal storm report, May 22, 5:37 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
537 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 8 SE APPLETON 44.18N 88.29W
05/22/2011 E1.50 INCH CALUMET WI NWS EMPLOYEE
&&
TERIELocal storm report, May 22, 5:39 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
539 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL DYCKESVILLE 44.65N 87.75W
05/22/2011 M1.00 INCH KEWAUNEE WI TRAINED SPOTTER
&&
BERSCHLocal storm report, May 22, 5:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
556 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL BABCOCK 44.29N 90.13W
05/22/2011 M1.00 INCH WOOD WI LAW ENFORCEMENT
&&
BERSCHLocal storm report, May 22, 6:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
600 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FUNNEL CLOUD 1 W ALGOMA 44.61N 87.45W
05/22/2011 KEWAUNEE WI TRAINED SPOTTER
&&
TERIEThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:23 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 52 min |
| May 22, 2:54 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 51 min |
| May 22, 3:14 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waupaca | 46 min |
| May 22, 3:30 PM CDT | Severe Thunderstorm Warning | GRB | Winnebago | 45 min |
| May 22, 3:45 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 30 min |
| May 22, 3:48 PM CDT | Tornado Warning | GRB | Outagamie, Waupaca, Winnebago | 42 min |
| May 22, 3:53 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waupaca | 37 min |
| May 22, 4:29 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie | 46 min |
| May 22, 4:47 PM CDT | Severe Thunderstorm Warning | GRB | Brown | 43 min |
| May 22, 4:54 PM CDT | Special Marine Warning | GRB | 96 min | |
| May 22, 5:00 PM CDT | Areal Flood Advisory | GRB | Brown, Outagamie | 73 min |
| May 22, 5:02 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Calumet, Outagamie, Winnebago | 32 min |
| May 22, 5:14 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie | 17 min |
| May 22, 5:29 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Door, Kewaunee | 61 min |
| May 22, 5:32 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 43 min |
| May 22, 5:45 PM CDT | Tornado Warning | GRB | Portage, Wood | 45 min |
| May 22, 5:51 PM CDT | Special Marine Warning | GRB | 84 min | |
| May 22, 6:18 PM CDT | Tornado Warning | GRB | Portage, Waupaca, Wood | 42 min |
| May 22, 6:35 PM CDT | Tornado Warning | GRB | Oneida, Vilas | 55 min |
| May 22, 6:56 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Shawano, Waupaca | 34 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.